Recently, I have been encountering rashes that may be related to lamotrigine therapy. Lamotrigine is often indicated as an anticonvulsant for epilepsy or a mood stabilizer for bipolar disorder. When a rash develops, it requires a thorough evaluation to determine whether the rash is related to lamotrigine therapy or not. The presentation can be quite variable from benign erythema to Steven Johnson Syndrome or Toxic Epidermal Necrolysis that can be fatal. Features that may suggest  a severe dermatological reaction include flu like symptoms, widespread rash, neck and upper trunk involvement as well as involvement of other mucous membranes including eyes, lips and mouth.

Below are some key points related lamotrigine therapy and rash:

SLOW TITRATION IS KEY. To minimize the development of any rashes, the drug needs to be slowly introduced into the system.  Also depending if the individual is taking any medications that may induce or inhibit lamotrigine glucuronidation, the starting dose needs to be adjusted.  Below is the dosing titration schedule based on the Lamictal product monography in Canada:

lamotrigine-dose-titration

DRUG INTERACTIONS There are a number of medications, specifically anticonvulsants that may interact with lamotrigine. Valproic acid can increase drug level by 200% and may increase the incidence of dermatological adverse reactions if dose adjustment is not implemented to avoid overexposure of lamotrigine.

lamotrigine-drug-interaction

STOP the DRUG IMMEDIATELY.  The general recommendation is that the drug should be discontinued immediately to avoid continued exposure that may further aggravate the rash. Also the severity of the rash or dermatological reaction does not correlate with blood levels. Hence, dose reduction rarely helps although that is usually what is done in practice as an initial strategy.

For more information, I find the following links quite resourceful:

http://www.blackdoginstitute.org.au/docs/Lamotrigineassociatedrash.pdf

http://www.blackdoginstitute.org.au/docs/Lamotrigineassociatedrashforhealthprofessionals.pdf

 

 

 

Advertisements